Montana, 2008

Damaging Wind in Montana, December 28, 2008

December 28, 2008 · NWS BYZ · 1 event in 1 county or zone

A rain shower over Miles City produced a wind gust of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A rain shower over Miles City produced a wind gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 28, 3:54 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 28, 3:54 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MST SUN DEC 28 2008

.SHORT TERM...VALID FOR MON AND TUE...

VERY STRONG WINDS CONTINUE THIS AFTERNOON AS A DEEP SURFACE LOW
PRESSURE SYSTEM TRACKS THROUGH NORTHERN MONTANA. WATER VAPOR
IMAGERY SHOWS A DEEP SHORTWAVE MOVING THROUGH SOUTHEAST MONTANA
THIS AFTERNOON WITH AN UNSTABLE AIRMASS MOVING INTO THE AREA IN
ITS WAKE. NUMEROUS PLAYERS IN THE WEATHER PICTURE AS STRONG
WESTERLY FLOW ALOFT KEEPS A NUMBER OF WAVES MOVING ACROSS THE AREA
AND COLD AIR OVER NORTHERN MONTANA WILL MAKE INTRUSIONS INTO THE
AREA BEHIND THE WAVES. CURRENTLY WATCHING STRONG WINDS ALOFT
ACROSS THE REGION AND SUSTAINED WINDS OF 35 MPH WITH GUSTS UP TO
50 MPH ARE SHOWING UP IN A NUMBER OF PLAINS LOCATIONS. FURTHER
WEST...GAP FLOW PRESSURE GRADIENTS APPEAR TO BE AT A MAXIMUM AND
EXPECT THEM CONTINUE FOR A FEW MORE HOURS BEFORE DECREASING THIS
EVENING AND WOULD EXPECT THE WINDS OVER THE PLAINS TO DISSIPATE
AROUND THIS TIME. ALSO WATCHING A SURGE OF ARCTIC AIR BACK INTO
NORTH CENTRAL MONTANA AND THIS BOUNDARY IS EXPECTED TO CONTINUE
PUSHING SOUTHWARD THIS EVENING AND SHOULD REACH A HARLOWTON
ROUNDUP LINE AROUND 10 P.M. AND CONTINUE SLIPPING SOUTHWARD.
HEIGHTS RISING TONIGHT OVER THE AREA AND A DEVELOPING WARM FRONT
WILL TRY AND MOVE NORTH INTO THE AREA IN ADVANCE OF A STRONGER
WAVE MOVING INTO THE PACIFIC NORTHWEST. COMBINATION OF THE COLD
SURGE FROM THE NORTH AND WARM AIR ADVECTION ALOFT WILL PRODUCE AN
PERSISTENT BAND OF SNOWFALL TONIGHT SOMEWHERE FROM BILLINGS TO
NORTH OF BILLINGS BACK TOWARDS THE CRAZY MOUNTAINS. DOWNSLOPE WILL
PLAY A ROLE IN LIMITING PRECIPITATION SOUTHWEST OF BILLINGS BUT IF
COLD AIR SURGES FOR ENOUGH SOUTH FAVORED AREA FOR SNOW COULD BE A
BIT FURTHER SOUTH. TEMPERATURES SHOULD COOL OVERNIGHT AND WINDS
WILL SHIFT TO THE EAST ON MONDAY AS THE SHORTWAVE MOVES INTO
CENTRAL WASHINGTON AND OREGON. WARM FRONT WILL MOVE NORTH OF THE
AREA DURING THE DAY ON MONDAY WITH ANOTHER SURFACE WAVE DEVELOPING
OVER WESTERN MONTANA. TEMPERATURES WILL BE COOLER WITH A LACK OF
DOWNSLOPE BUT STILL SHOULD CLIMB ABOVE FREEZING SINCE OVERNIGHT
LOWS WILL BE FAIRLY MILD. CHANCE FOR RAIN OR SNOW MIX MONDAY AS
WEAK DIFFLUENCE ALOFT PROVIDE SOME UPPER LEVEL SUPPORT WHILE MID
LEVEL WARM AIR ADVECTION CONTINUES BUT BETTER CHANCE FOR
PRECIPITATION WILL BE MONDAY NIGHT AS THE SHORTWAVE APPROACHES THE
AREA AND SURFACE LOW MOVES INTO NORTHEAST WYOMING WHICH ALLOWS
WINDS TO BECOME NORTHERLY AND SUPPORT BETTER UPSLOPE. BEST
PRECIPITATION MONDAY NIGHT SHOULD BE ALONG THE SURFACE TROUGH
WHICH LINGERS LONGER OVER SOUTHEAST MONTANA BACK TOWARDS THE
ROUNDUP AREA. TUESDAY LOOKS TO BE A QUIETER DAY INITIALLY AS
PRECIPITATION PULLS OUT OF THE STATE TO THE EAST AND HEIGHTS BUILD
OVER THE AREA. SHOULD BE A COOLER DAY ON TUESDAY AS SURFACE HIGH
PRESSURE REMAINS OVER THE AREA BUT PATTERN IS PROGRESSIVE AND THE
NEXT WAVE MOVING INTO THE PACIFIC NORTHWEST BEGINS TO INDUCE
PRESSURE FALLS IN THE LEE OF THE CANADIAN ROCKIES. WINDS WILL
BEGIN TO INCREASE FOR GAP FLOW WIND AREAS LATER TUESDAY NIGHT.
MOUNTAINS SNOWFALL THROUGH THE PERIOD SHOULD BE PERSISTENT AS THE
WESTERLY FLOW CONTINUES TO BRING MOISTURE TO THE AREA AND WESTERLY
FACING SLOPES WILL SEE DECENT ACCUMULATIONS. BORSUM

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON.
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
CANADA ON WEDNESDAY AND INTO WEDNESDAY NIGHT. ALTHOUGH THE BULK
OF THE ENERGY WILL REMAIN TO THE NORTH...SOME ENERGY AND DYNAMICS
WILL MOVE ACROSS THE FORECAST AREA. MODELS DO HINT AT SOME DECENT
PRECIP SO HAVE RAISED POPS A LITTLE BIT. ALONG WITH THE
PRECIP...SOME COLDER TEMPS DO MOVE IN FOR THURSDAY. EXACTLY HOW
COLD WE WILL GET IS IN QUESTION. MODELS DO KEEP THE COLDEST AIR
JUST NORTH OF THE FORECAST AREA. SO WILL HAVE TO MONITOR THIS TO
SEE IF THE COLDER AIR CAN MAKE IT DOWN A BIT FURTHER. THIS SYSTEM
WILL EXIT THE AREA BY THURSDAY AFTERNOON. SOME UPPER LEVEL
RIDGING BUILDS IN FOR FRIDAY ALONG WITH SOME WARMER TEMPS AND
MOSTLY DRY CONDITIONS. ANOTHER SYSTEM MOVES ACROSS SOUTHERN
CANADA ON FRIDAY SIMILAR TO WEDNESDAYS SYSTEM AND WILL BRING
ANOTHER CHANCE OF PRECIPITATION TO THE AREA.

WINDY CONDITIONS WILL ALSO BE A BIG PLAYER IN THE EXTENDED WITH
LIVINGSTON AND THE FOOTHILLS SEEING SEVERAL PERIODS OF STRONG
WINDS. THESE PERIODS INCLUDE WEDNESDAY INTO WEDNESDAY
NIGHT...FRIDAY INTO FRIDAY NIGHT...AND SUNDAY INTO SUNDAY NIGHT.
THE LOWER ELEVATIONS AWAY FROM THE FOOTHILLS WILL ALSO SEE SOME
GUSTY WINDS AT TIMES.

SO OVERALL...LOOKS LIKE A WINDY AND UNSETTLED EXTENDED PERIOD.
SOLUM

&&

.AVIATION...

VERY STRONG WINDS WILL CONTINUE IN THE KLVM AREA AND ALONG THE
FOOTHILLS ALONG THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA
MOUNTAINS THROUGH THE EARLY EVENING HOURS. WIND GUSTS UP TO 65
KNOTS CAN BE EXPECTED IN THESE AREAS. WINDS ARE EXPECTED TO
DECREASE LATE THIS EVENING. EXPECT MVFR CONDITIONS TO DEVELOP
OVER THE FOOTHILLS AND ADJACENT PLAINS THIS EVENING AS RAIN AND
SNOW SHOWERS MOVE INTO THE AREA. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 027/037 023/031 012/031 015/024 011/029 016/032 016/030
    34/O    71/N    12/S    43/S    22/S    21/B    11/B
LVM 032/038 021/032 013/033 016/026 015/031 023/031 019/031
    36/O    82/S    24/S    43/S    23/S    22/S    22/S
HDN 022/037 019/031 006/033 007/025 003/025 015/033 012/030
    33/O    71/N    11/B    43/S    21/B    21/B    11/B
MLS 019/030 015/027 006/028 006/016 005/022 013/027 012/025
    23/S    72/S    11/B    33/S    21/B    21/B    11/B
4BQ 021/038 018/031 006/033 008/025 006/024 013/031 013/028
    31/E    60/N    11/B    33/S    21/B    21/B    11/B
BHK 017/028 015/024 003/026 005/017 004/017 014/023 009/024
    13/S    52/S    10/B    33/S    21/B    21/B    11/B
SHR 021/041 022/031 006/035 010/025 007/029 016/032 014/030
    12/R    52/S    11/B    43/S    21/B    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR
      ZONES 28-41-63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 28, 5:07 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
507 PM MST SUN DEC 28 2008

MTZ028>042-056>058-063>068-WYZ098-099-300015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
507 PM MST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST TO WEST WINDS WILL AFFECT MUCH OF THE AREA THROUGH
EARLY THIS EVENING. STRONGEST WINDS WILL BE IN THE LIVINGSTON AREA
AND ALONG THE BEARTOOTH FOOTHILLS WHERE GUSTS TO 70 MPH WILL
CONTINUE. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE ELSEWHERE. WINDS
WILL DECREASE LATER THIS EVENING...WITH MUCH LIGHTER WINDS
EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEK AS A
SERIES OF UPPER LEVEL DISTURBANCES COME OFF THE PACIFIC. STRONG
WINDS ARE POSSIBLE ACROSS MUCH OF THE AREA MONDAY NIGHT INTO
TUESDAY AND AGAIN WEDNESDAY INTO THURSDAY. STRONGEST WINDS WILL BE
ALONG THE EASTERN SLOPES OF THE MOUNTAINS. THIS PATTERN WILL ALSO
BE A FAVORABLE ONE FOR SNOWFALL OVER THE WESTERN SLOPES OF THE
CRAZY AND BEARTOOTH ABSAROKA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Local storm report, Dec 28, 3:01 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HIGH SUST WINDS  JUDITH GAP              46.68N 109.75W
12/28/2008  M40.00 MPH       WHEATLAND          MT   CO-OP OBSERVER

1000 AM     HIGH SUST WINDS  BIG TIMBER              45.83N 109.95W
12/28/2008  M40.00 MPH       SWEET GRASS        MT   LAW ENFORCEMENT

&&

SOLUM

The radar

The Glasgow radar (KGGW), 208 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
December 28, 6:08 PM MST
Where
Custer County, 0.84 mi NW of Miles City
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.410, -105.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143763.